Article Text

PDF

A transient dysfunction of the neuromuscular junction due to carbendazim intoxication
  1. B ULUDAG,
  2. S TARLACI,
  3. N YUCEYAR,
  4. N ARAC
  1. Department of Neurology, Medical School of Ege University, 35100 Bornova, Izmir, Turkey
  1. Dr B Uludag burhanu{at}med.ege.edu.tr

Statistics from Altmetric.com

Carbendazim (C9H9N3O2; methyl 1-H-benzimidazol-2-yl carbamate) is widely used as an agricultural and horticultural fungicide and pesticide around the world.1No hazardous effects of carbendazim on the health of humans has yet been reported. However, in animals, especially in rats, adverse effects, including testicular atrophy, infertility, ascendant paralysis, respiratory failure, and muscle cramps due to chronic carbendazim exposure have been well documented.2-4

Recently, we have treated a 60 year old female farmer who had been affected by excessive exposure to carbendazim. She was admitted to our clinic 3 days after the intoxication, which occurred when she disinfected nits with mitrasol, which contains carbendazim. She was exposed to carbendazim for 6 hours and at night, after returning from work, she slowly developed ptosis and dysphagia for especially liquid. She was admitted to the local state hospital and given atropine for 3 days because of suspicion of organophosphorus intoxication. However, her complaints persisted throughout this period. When she was admitted to our hospital, she had complained of diplopia, dysphagia, and paroxysmal dyspnoea.

Neurological examination disclosed only bilateral semiptosis. Examination of pupils and extraocular, facial, and oropharyngeal muscles gave normal results. There was no weakness in any of the limb muscles and no sensory deficit was present. Physical examination showed a mild respiratory distress, especially during the expiratory phase of respiration. Cardiac auscultation, arterial blood pressure measurements, and electrocardiographic findings were all normal. Routine biochemical analysis, complete blood count, and blood acetylcholinesterase (AChE) concentration were normal. Arterial blood gases were also within normal limits.

Electrophysiological investigations were carried out on the 4th day of intoxication. Sensory and motor nerve conduction measurements did not show any abnormality. The results of needle EMG from distal and proximal muscles of the upper and lower limbs were also normal. Repetitive nerve stimulation tests (RNSTs) were carried out for the assessment of motor end plates in ala nasi and biceps brachii muscles. The RNSTs were normal at 3 and 10 Hz repetitive electrical stimulation. Voluntary single fibre EMG (SFEMG) was used to assess the orbicularis oculi muscle. Two out of five muscle fibres investigated showed increased jitter values (66 and 116 μs), with a mean value of 54 μs (fig 1).

Figure 1

No decremental response was obtained by repetitive nerve stimulation with 4 Hz (top trace). Clearly increased jitter values were obtained with single fibre EMG in three out of five muscle fibres (bottom trace).

Throughout her stay in hospital, the patient was not given any specific medication. She started to improve slowly within 15 days. Measurements of RNSTs and SFEMGs were repeated on the 19th day and the results of both tests were normal. She was discharged from hospital on the 25th day.

There are four classes of organic insecticides—organophosphates, organocarbametes, organochlorides, and pyrethroids—which are used as agricultural and animal insecticides, and they act as neurotoxins. Organophosphates are the insecticides of choice in the agricultural world and are the most common cause of poisoning among the pesticides. Organophosphates produce neuromuscular dysfunction due to irreversible binding on AChE after early and late phases of intoxication. The disfunction in the late phase is called intermediate syndrome, which was described by Senanayake and Karalliedde.5 Intermediate syndrome occurs within 12–96 hours of exposure. It is a distinct clinical entity that develops after the acute cholinergic crisis (excessive acetylcholine stimulation of the muscarinic receptor) and before the expected onset of the delayed neuropathy. Respiratory symptoms are often initial features of this syndrome. Weakness of neck flexor, proximal, palatal, facial, and extraocular muscles may be present. Spontaneous recovery usually occurs after 5 to 15 days. Atropine has no effect on intermediate syndrome because of excessive acetylcholine stimulation of the nicotinic receptor. Organophosphorus intoxication in the absence of clinical symptoms and signs has been noted after 2 years as a “jitter increasing” by single fibre EMG.6

The organocarbamate group, by contrast with the organophosphate group, causes reversible binding to acetylcholinesterase. The clinical presentation of organocarbamate poisoning is similar to that of organophosphates but is usually of shorter duration and lesser severity. Although agricultural organocarbamates that contain carbendazim are widely used around the world, there seem to be no reports of acute carbendazim intoxication in humans. This case is not only the first acute carbendazim intoxication to be reported but also the first to demonstrate the motor end plate or neuromuscular junction dysfunction that was shown by SFEMG. In addition, this dysfunction was found to be transient, as the second SFEMG test performed on the 19th day was normal. This acute transient motor end plate dysfunction after carbendazim poisoning cannot be considered an intermediate syndrome, because the syndrome developed immediately after the exposure to carbendazim, by contrast with the intermediate syndrome of organophosphate intoxication that occurs 24 to 96 hours after the poisoning.5

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.